Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 153, NWS Des Moines, IA

July 26, 2000Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2000, 8:54 AM CDT for Marshall County, Iowa. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 26, 2000, 8:54 AM CDT (13:54 UTC)
Expired
Jul 26, 2000, 9:30 AM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marshall County, IA

What was reported inside it

TimeReportWhereRemark
Jul 26, 9:20 AM CDTHail 1.75Marshalltown, IA
Jul 26, 9:30 AM CDTHail 1.25Marshalltown, IA
Jul 26, 9:30 AM CDTHail 1.75Green Mtn, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 261354
SVRDSM
IAC127-261430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
854 AM CDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARSHALL COUNTY IN CENTRAL IOWA

* UNTIL 930 AM

* AT 849 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 6 MILES EAST OF LISCOMB TO ST.
  ANTHONY...OR FROM 35 MILES SOUTHWEST OF WATERLOO TO 44 MILES
  NORTHEAST OF DES MOINES...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR STATE CENTER AROUND 900 AM
  NEAR ALBION AROUND 910 AM
  NEAR MARSHALLTOWN AROUND 920 AM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

IF YOU ARE OUTDOORS WITH NO SHELTER DURING AN LIGHTNING STORM...AVOID
TALL OBJECTS AND FENCES. DROP TO YOUR KNEES AND BEND FORWARD PUTTING
YOUR HANDS ON YOUR KNEES:.

LAT...LON 4220 9323 4201 9323 4200 9278 4220 9278

SEARCY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:15 AM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 26, 3:15 AM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT WED JUL 26 2000

MAIN FORECAST PROBLEM WILL BE SLOW PROGRESSION OF FRONT AND
SHORTWAVES WRAPPING AROUND THE UPPER LOW. SURFACE FRONT WILL SLOWLY
WORK ACROSS THE STATE TODAY AND TONIGHT. FRONTAL BOUNDARY IS
EXPECTED TO STALL OUT ACROSS NORTHERN MISSOURI AND EASTERN NEBRASKA
ON THURSDAY. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
ALONG THIS BOUNDARY THROUGH FRIDAY.

SYSTEM TO WEAKEN AND FILL THROUGH THE NEXT 12 TO 18 HOURS WITH MAIN
SYNOPTIC SUPPORT SHIFTING EAST. MODERATE CAPES ALONG THE FRONT TODAY
WITH WEAK FORCING WILL AID SCATTERED THUNDERSTORM THROUGH THE DAY.
SHEAR WILL DECREASE ACROSS THE FORECAST AREA AS THE JET WEAKENS
ALOFT...SO THE TREAT OF SEVERE WEATHER WILL DECREASE THRU THE DAY.

BY THURSDAY THE MODELS DIFFER ON THE PLACEMENT OF THE FRONT.
MOISTURE AND INSTABILITY STILL AVAILABLE ACROSS SOUTHERN SECTIONS OF
THE DES MOINES FORECAST AREA. THE MODELS ALSO DIFFER ON PLACEMENT OF
SHORTWAVE ENERGY. GIVEN THE UNCERTAINTY IN PLACEMENT OF SURFACE AND
UPPER LEVEL FEATURES...WILL KEEP PRECIPITATION IN THE FORECAST FOR
SOUTHERN SECTIONS THURSDAY AND FRID{AY.

.DSM...NONE
TC

In the hours before

Local storm report, Jul 26, 4:18 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 AM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 AM    AYRSHIRE                  IA   1 INCH HAIL
07/26/00   PALOALTO                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 AM    3 N MALLARD               IA   1.75 INCH HAIL
07/26/00   PALOALTO                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 26, 6:10 AM CDT, 2 hours 44 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-271100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
610 AM CDT WED JUL 26 2000

HAZARDS--A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH PRIMARY
THREATS OF DAMAGING WINDS OF 65 MPH AND HAIL TO GOLF BALL SIZED.
THE THREAT OF AN ISOLATED TORNADO EXISTS...BUT IT REMAINS LOW.

AREA OF CONCERN--SOUTH AND EAST OF A LINE EXTENDING FROM BUFFALO
CENTER IN WINNEBAGO COUNTY TO SAC CITY IN SAC COUNTY.

TIMING DETAILS--BETWEEN 6 AM THIS MORNING AND AND 8 PM THIS EVENING

METEOROLOGICAL COMMENTS--A RATHER POTENT UPPER LEVEL WEATHER SYSTEM
OVER CENTRAL MINNESOTA WILL CONTINUE TO BE THE WEATHER MAKER FOR
THE AREA TODAY AND EARLY THIS EVENING. A COLD FRONT FROM WESTERN
WISCONSIN BACK INTO NORTHWEST IOWA WILL SLOWLY MOVE SOUTHEAST INTO
SOUTHEAST IOWA LATER TONIGHT. CAPE VALUES WERE AROUND 1500 JOULES
PER KILOGRAM THIS MORNING WITH MODERATE LOW TO MID LEVEL SHEAR. THE
SHEAR PROFILE WILL AID MID LEVEL ROTATION...HOWEVER THE INSTABILITY
WILL INHIBIT THE STRONG UPDRAFT NEEDED FOR LONG LIVED ORGANIZED
THUNDERSTORMS. IT APPEARS THE SEVERE WEATHER THREAT WILL BE LIMITED
TO HAIL UP TO GOLF BALL SIZE...AND POSSIBLE THUNDERSTORM OUTFLOW
WINDS TO AROUND 60 MPH. THE LOW LEVEL SHEAR IS ANTICIPATED TO WEAK
THIS AFTERNOON AS THE UPPER LOW MOVE BEGINS TO WEAKEN. INSTABILITY IS
EXPECTED TO INCREASE THIS AFTERNOON...HOWEVER WITH THE SHEAR
WEAKENING THE TREAT FOR SEVERE WEATHER WILL REMAIN SLIGHT.

PRECAUTIONS--BE PREPARED TO SEEK SHELTER INDOORS IF STORMS APPROACH
YOUR AREA.

SPOTTER ACTIONS--SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND
THIS AFTERNOON IN THE AREA OF CONCERN. SKYWARN SPOTTER
GROUPS...EMERGENCY MANAGEMENT COORDINATORS AND LAW ENFORCEMENT
OFFICIALS SHOULD PAY ATTENTION TO SHORT TERM WEATHER FORECASTS AND
LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

TC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:05 PM CDTSevere Thunderstorm WarningDMXPalo Alto40 min
Jul 25, 11:38 PM CDTSevere Thunderstorm WarningDMXPocahontas52 min
Jul 26, 12:08 AM CDTSevere Thunderstorm WarningDMXHumboldt37 min
Jul 26, 12:13 AM CDTSevere Thunderstorm WarningDMXCalhoun, Webster47 min
Jul 26, 12:23 AM CDTSevere Thunderstorm WarningDMXSac52 min
Jul 26, 12:46 AM CDTSevere Thunderstorm WarningDMXHamilton44 min
Jul 26, 2:38 AM CDTSevere Thunderstorm WarningDMXPalo Alto52 min
Jul 26, 3:29 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas46 min
Jul 26, 8:49 AM CDTSevere Thunderstorm WarningDMXStory41 min
Jul 26, 9:03 AM CDTSevere Thunderstorm WarningDMXMarion27 min
Jul 26, 9:57 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story33 min
Jul 26, 10:30 AM CDTSevere Thunderstorm WarningDMXJasper45 min
Jul 26, 11:03 AM CDTSevere Thunderstorm WarningDMXPoweshiek42 min
Jul 26, 12:18 PM CDTSevere Thunderstorm WarningDMXMahaska27 min
Jul 26, 1:56 PM CDTSevere Thunderstorm WarningDMXGreene34 min
Jul 26, 2:03 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie42 min
Jul 26, 2:53 PM CDTSevere Thunderstorm WarningDMXDallas52 min
Jul 26, 3:00 PM CDTSevere Thunderstorm WarningDMXBoone45 min
Jul 26, 3:02 PM CDTSevere Thunderstorm WarningDMXGreene, Guthrie43 min
Jul 26, 3:18 PM CDTTornado WarningDMXGuthrie27 min
Jul 26, 3:26 PM CDTTornado WarningDMXBoone34 min
Jul 26, 3:36 PM CDTSevere Thunderstorm WarningDMXStory39 min
Jul 26, 3:52 PM CDTTornado WarningDMXStory23 min
Jul 26, 3:52 PM CDTTornado WarningDMXGuthrie38 min
Jul 26, 4:29 PM CDTTornado WarningDMXGuthrie46 min
Jul 26, 4:35 PM CDTSevere Thunderstorm WarningDMXAdair40 min
Jul 26, 4:59 PM CDTSevere Thunderstorm WarningDMXAudubon46 min
Jul 26, 5:02 PM CDTSevere Thunderstorm WarningDMXAdair43 min
Jul 26, 5:07 PM CDTSevere Thunderstorm WarningDMXTama28 min
Jul 26, 5:40 PM CDTSevere Thunderstorm WarningDMXCass50 min
Jul 26, 5:42 PM CDTSevere Thunderstorm WarningDMXAdair33 min
Jul 26, 6:10 PM CDTSevere Thunderstorm WarningDMXCass35 min
Jul 26, 6:33 PM CDTTornado WarningDMXCass27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.